Follow
Share

My mom went on Xanax 3 months ago but it's giving her severe diarrhea. Aricept did the same so she couldn't take that. She is nearing the last stage of dementia. It breaks my heart to see her so worn out from this disease, she often talks about wishing God would just take her home. We're doing our best to keep her comfortable without putting her in a home. It is becoming very difficult, the worst is to see her like this and not be able to help her. I'd rather see her sleep or out of it than to see her constantly terrified of her surroundings. I'm grateful for this forum, it's good to know that others understand.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
My mom had chronic D most of her life, at least since I was born. We added a macrobiotic to her med regimen an low and behold diarrhea stopped. Sometimes it worked too well and needed ER for a enema. That was a job I was not doing. My line in the sand, I was not going to deal with her accidents.
Helpful Answer (0)
Report

That said, I wonder if treating your mom's anxiety by any means is what's causing the diarrhea? I'm no doctor, but I do know anxiety makes you tighten up your muscles, often severely, and things feel very tense "down there." Maybe when the medication helps her anxiety subside, her muscles loosen, and that causes her to accidentally "let go?"

So I wonder continuing with the anti-anxiety meds and then treating the diarrhea as a separate problem is a better solution. Like treating it with something that makes the stool in her bowels more solid, less liquid. I don't know the language around this, I'm sorry!

My mom takes Imodium when she has diarrhea, but I know that's for short term problems.  (Also, because a lot of her problem is milk product-related, taking Lactaid when she ingests milk products also seems to help lessen that problem.)  And I know you have to be careful not to create a constipation problem instead.  But I think it's worth investigating whether you can treat the diarrhea as a separate problem. 
Helpful Answer (0)
Report

I am a lifelong sufferer of debilitating anxiety. I have tried pharmaceuticals but they made my anxiety worse, and also caused a number of unwanted side effects. I've said this elsewhere, but CBD oil is the ONLY thing that ever helped me, apart from copious amounts of therapy.

CBD oil is made from the cannabis plant, but it's the part that DOESN'T get you high. (THC is what gets you high.)

I always feel weird suggesting it because people either think it's illegal drugs, or they think it's new age woo. But I started using it about a year ago, on the recommendation of a friend who takes it for his anxiety. He is legally licensed to purchase prescription marijuana, as it's been approved by his doctor. However, you usually don't need a prescription to purchase CBD oil.

If the oil is difficult to administer, you can also purchase CBD in the form of "seeds" that you put under the person's tongue.

Again, it will NOT cause anyone to get high.

I do recommend purchasing it from a reputable distributor, otherwise you don't know what quality you're getting. Unfortunately, as a Canadian, I don't know which sellers in the US are reputable and which aren't. I do believe you can get that information from your local health food or supplement store, since CBD is a hemp product, and regulated as a dietary supplement in the US.

I'll also add that it may not work for everybody, just as not all pharmaceuticals work for everybody. AND that you should not use a mixed oil of CBD and THC. THC may actually cause worse anxiety and paranoia.

This is a list of scholarly articles on the topic of CBD and anxiety. I urge you to do your own reading before you make the choice because, as I say, it may not be for everybody. I am only speaking to my own experience.

projectcbd.org/anxiety
Helpful Answer (1)
Report

I don't think diarheea is ALWAYS associated with anti anxiety drugs. My dad has Alzheimers so I understand the grief you are in but he does take Ativan for days when he is highly agitated and it has seemed to work well with no diarrhea. But with meds, it always so person by person. If one benzo caused diarrhea, another might as well.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.